Oklahoma, 2009

Winter Storm in Oklahoma, March 28, 2009

March 28, 2009 · NWS TSA · 11 events in 11 counties and zones

A strong upper level low pressure system translated from northwestern Texas across southeastern Oklahoma into northeastern Arkansas. Rain associated with this system changed to snow during the morning of the 28th and continued into the evening.

Where it happened

Every event with a place to put it; 10 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
11

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS TSA wrote it up.

A strong upper level low pressure system translated from northwestern Texas across southeastern Oklahoma into northeastern Arkansas. Rain associated with this system changed to snow during the morning of the 28th and continued into the evening. Some of this snow became very heavy with rapid accumulations reported. Widespread four to six inch snowfalls occurred across much of northeastern Oklahoma. A persistent band of convective snow developed over portions of Tulsa, Creek, Pawnee, Osage, Okmulgee, Wagoner, and Rogers Counties with up to ten inches of snow reported across northern Creek, southeastern Pawnee, and southeastern Osage Counties.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tulsa, OK wrote its last area forecast discussion before the first event at Mar 28, 6:20 AM CST, 40 minutes earlier.

Area forecast discussion, Mar 28, 6:20 AM CST, 40 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TULSA OK
720 AM CDT SAT MAR 28 2009

.DISCUSSION...

.AVIATION...
IFR/MVFR CONDITIONS ARE EXPECTED TO CONTINUE THROUGH AT LEAST 00Z
FOR OKLAHOMA TAF SITES AND AROUND 03Z FOR ARKANSAS TAF SITES BEFORE
CEILINGS BEGIN TO INCREASE. AREAS OF MODERATE RAIN MIXED WITH
THUNDER SLEET HAVE BEGUN TO DEVELOP OVER NORTHEAST OKLAHOMA IN
RESPONSE TO APPROACHING UPPER LOW. LATEST 06Z NAM APPEARS TO HAVE A
VERY GOOD HANDLE ON ONGOING PRECIPITATION...INCLUDING 500 MB
FEATURES. IT THEREFORE APPEARS LIKELY THAT THIS HEAVIER BAND OF
RAIN/SLEET WILL LIKELY TRANSITION TO SNOW THIS MORNING WITH THE
POTENTIAL FOR SIGNIFICANT ACCUMULATIONS OF SNOW IN AREAS NORTHWEST
OF TULSA AND ALONG THE OKLAHOMA/KANSAS STATE LINE.

&&

.PREVIOUS DISCUSSION...
VERY DYNAMIC UPPER LOW CONTINUES TO TRACK ACROSS THE SOUTHERN
PLAINS THIS MORNING...AT THIS TIME CENTERED ALONG THE RED RIVER
NEAR I-35. UNFORTUNATELY...THE FORECAST IS NOT GETTING ANY EASIER
FOR EASTERN OK AS THE EVENT GOES ON UPPER LOW IS UNDERGOING SOME
CHANGES IN STRUCTURE AS WE SPEAK.

STRONG LOW LEVEL WARM ADVECTION HAS DEVELOPED LONG NORTHEAST SIDE
OF INVERTED SFC TROUGH WHICH EXTENDS FROM CENTRAL ARK BACK INTO NE
OKLAHOMA. SFC TEMPS HAVE WARMED SEVERAL DEGREES ACROSS NW ARKANSAS
THROUGH NE OKLAHOMA OVERNIGHT AS A RESULT AND THOSE AREAS NW OF
TULSA THAT REPORTED SNOW/FZRA EARLIER HAVE SWITCHED BACK TO RAIN
AS A RESULT. MEANWHILE...COLD ADVECTION OCCURRING ON SW SIDE WHERE
PRECIP HAS ENDED FOR THE TIME BEING UNDER MID LEVEL DRY SLOT.
DEEPENING SFC TROUGH WILL CONTINUE TO PUSH NE WITH TIME AND
EVENTUALLY ENOUGH DYNAMIC COOLING WILL TAKE PLACE TO CHANGE PRECIP
TO SNOW IN ALL AREAS...BUT THIS LIKELY WILL NOT TAKE PLACE UNTIL
AFTERNOON ACROSS FAR EASTERN AREAS WHILE TRANSITION BACK TO SNOW
LIKELY DURING THE EARLY MORNING FROM TULSA WEST.

EXPECT RAIN AND THUNDERSTORMS TO INCREASE THIS MORNING ALONG LOW
LEVEL JET AXIS...THEN WRAP AROUND PRECIP WILL BEGIN TO SPREAD INTO
EASTERN OK LATER THIS MORNING. STILL THINK IMPRESSIVE AMOUNTS OF
SNOW ARE LIKELY WITHIN THE WRAP AROUND MOISTURE WITH BEST CHANCES
FOR 4 INCH PLUS ACCUM ROUGHLY PAWNEE-NOWATA NORTH. ADDED CRAIG AND
NOWATA TO WINTER STORM WARNING AS BOTH NAM AND GFS HAVE BEEN
CONSISTENT WITH HEAVY QPF THERE. ALSO ADDED OKFUSKEE AND OKMULGEE
TO ADVISORY AS EXPECTED TRACK OF LOW WILL BRING MOISTURE THAT FAR
SOUTH AND COLD AIR IS ALREADY IN PLACE. STILL A LITTLE CONCERNED
THAT SOME AREAS OUTSIDE THE WARNING COULD PICK UP A BURST OF HEAVY
SNOW TODAY AND THIS TYPE OF SYSTEM COULD EASILY PUT DOWN 2-3
INCHES IN AN HOUR WITH CONVECTIVE ENHANCEMENT.

SYSTEM SHOULD MOVE OUT QUICKLY THIS EVENING WITH CLEARING SKIES
AND MUCH BELOW NORMAL TEMPS IN ITS WAKE...PARTICULARLY ANY AREAS
WITH DEEP SNOW. MUCH WARMER SUNDAY AS WINDS TURN BACK TO THE
SOUTH...AGAIN SNOW COVER WILL HOLD TEMPS DOWN AS SUNS ENERGY GOES
TO MELTING.

NEXT SYSTEM QUICKLY MOVES BY TO THE NORTH MONDAY NIGHT WITH
TRAILING PACIFIC COLD FRONT INTO THE AREA MONDAY EVENING. FAIRLY
CONSISTENT SIGNAL AMONG MODELS OF SHOWERS AND THUNDERSTORMS
BREAKING OUT ALONG THE BOUNDARY AFTER 00Z AND THUS WILL HAVE
RELATIVELY HIGH POPS IN EASTERN AREAS MON NIGHT. REMAINDER OF
EXTENDED BASICALLY DRY WITH MILD TEMPS...EXCEPT FOR POSSIBLE
SHOWERS WITH UPPER DISTURBANCE THURSDAY. PATTERN LOOKS TO BE
TRANSITIONING BACK TO SPRING BY END OF NEXT WEEK.

&&

.PRELIMINARY POINT TEMPS/POPS...
TUL   37  27  56  50 / 100   0   0   0
FSM   39  27  62  41 /  80  10   0   0
MLC   38  27  62  52 /  70   0   0   0
BVO   35  20  52  40 / 100  10   0   0
FYV   46  27  54  40 / 100  20   0   0
BYV   47  28  53  41 / 100  40   0   0
MKO   38  26  57  45 /  90  10   0   0
MIO   42  22  51  42 / 100  40   0   0
F10   35  29  60  48 /  90  10   0   0
HHW   43  31  65  50 /  30  10   0   0

&&

.TSA WATCHES/WARNINGS/ADVISORIES...
OK...WINTER STORM WARNING UNTIL 7 PM SATURDAY FOR OKZ054-OKZ055-
     OKZ056-OKZ057-OKZ059.

     WINTER WEATHER ADVISORY UNTIL 7 PM SATURDAY FOR OKZ058-OKZ060-
     OKZ061-OKZ062-OKZ063-OKZ064-OKZ065-OKZ066-OKZ067.

AR...WINTER WEATHER ADVISORY UNTIL 7 PM SATURDAY FOR ARZ001.

&&

SHORT TERM...12
AVIATION...12
LONG TERM....14
Hazardous weather outlook, Mar 28, 4:10 AM CST, 2 hours 50 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TULSA OK
510 AM CDT SAT MAR 28 2009

ARZ001-002-010-011-019-020-029-OKZ049-053>076-291000-
ADAIR OK-BENTON AR-CARROLL AR-CHEROKEE OK-CHOCTAW OK-CRAIG OK-
CRAWFORD AR-CREEK OK-DELAWARE OK-FRANKLIN AR-HASKELL OK-LATIMER OK-
LE FLORE OK-MADISON AR-MAYES OK-MCINTOSH OK-MUSKOGEE OK-NOWATA OK-
OKFUSKEE OK-OKMULGEE OK-OSAGE OK-OTTAWA OK-PAWNEE OK-PITTSBURG OK-
PUSHMATAHA OK-ROGERS OK-SEBASTIAN AR-SEQUOYAH OK-TULSA OK-WAGONER OK-
WASHINGTON OK-WASHINGTON AR-
509 AM CDT SAT MAR 28 2009

THIS OUTLOOK IS FOR NORTHWEST AND WEST CENTRAL ARKANSAS AS WELL AS
MUCH OF EASTERN OKLAHOMA.

.DAY ONE...TODAY AND TONIGHT.

THUNDERSTORMS WITH DANGEROUS LIGHTNING.
RISK...LIMITED.
AREA...NORTHEAST OKLAHOMA AND NORTHWEST ARKANSAS.
ONSET...ONGOING.

FLASH FLOOD.
RISK...LIMITED.
AREA...NORTHEAST OKLAHOMA AND NORTHWEST ARKANSAS.
ONSET...ONGOING.

WINTER WEATHER.
SNOW ACCUMULATION.
RISK...ELEVATED.
AREA...NORTHEAST OKLAHOMA.
ONSET...MID MORNING.

DISCUSSION...
BANDS OF LIGHT TO MODERATE RAIN WITH A FEW EMBEDDED THUNDERSTORMS
WILL CONTINUE TO SPREAD ACROSS NORTHEAST OKLAHOMA AND NORTHWEST
ARKANSAS THROUGH MID MORNING. A LIMITED FLOOD THREAT WILL BE
POSSIBLE WITH SOME OF THE HEAVIER RAIN BANDS.

A POTENT UPPER LOW CURRENTLY MOVING THROUGH SOUTH CENTRAL OKLAHOMA
EARLY THIS MORNING WILL CONTINUE TO SHIFT EAST NORTHEAST TODAY.
BANDS OF LIGHT TO MODERATE SNOW WILL LIKELY SPREAD EAST INTO
NORTHEAST OKLAHOMA ON THE BACKSIDE OF THE UPPER LOW DURING THE
MORNING HOURS WITH LOCALLY HEAVY BANDS OF SNOW POSSIBLE ALONG THE
OKLAHOMA...KANSAS BORDER INTO THE EARLY AFTERNOON HOURS.
ALSO...ISOLATED THUNDER WILL BE POSSIBLE IN THE HEAVIER SNOW
BANDS. PLEASE REFER TO THE LATEST WINTER WEATHER STATEMENT
/OKCWSWTSA/ ISSUED BY THE NATIONAL WEATHER SERVICE IN TULSA. THE
BANDS OF HEAVY SNOW ARE EXPECTED TO BEGIN LIFTING NORTHEAST OF THE
AREA BY LATE AFTERNOON WITH ONLY A FEW LINGERING SNOW SHOWERS
ACROSS FAR NORTHEAST OKLAHOMA AND NORTHWEST ARKANSAS THIS EVENING.

SPOTTER AND EMERGENCY MANAGEMENT ACTION STATEMENT...
SPOTTER ACTIVATION NOT EXPECTED.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY.
SUNDAY...NO HAZARDS.
MONDAY...THUNDERSTORM POTENTIAL.
TUESDAY...NO HAZARDS.
WEDNESDAY...NO HAZARDS.
THURSDAY...NO HAZARDS.
FRIDAY...NO HAZARDS.

EXTENDED DISCUSSION...
SHOWERS AND THUNDERSTORMS ARE LIKELY MONDAY NIGHT AS A COLD FRONT
SWEEPS ACROSS SOUTHEAST OKLAHOMA AND NORTHWEST ARKANSAS IN
ASSOCIATION WITH A STRONG UPPER LOW MOVING INTO THE CENTRAL
PLAINS.

WWW.SRH.NOAA.GOV/TULSA CONTAINS ADDITIONAL TABULAR AND GRAPHICAL
INFORMATION.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

11 winter storm. Local standard time, as filed.

Winter Storm, Osage

When
March 28, 7:00 AM CST to 4:00 PM CST
Where
Osage forecast zone
Reported by
Emergency Manager

Winter Storm, Pawnee

When
March 28, 7:00 AM CST to 4:00 PM CST
Where
Pawnee forecast zone
Reported by
Emergency Manager
Coordinates
36.317, -96.699 (the zone’s center; the record gives no point)

Winter Storm, Creek

When
March 28, 7:00 AM CST to 6:00 PM CST
Where
Creek forecast zone
Reported by
Emergency Manager
Coordinates
35.903, -96.371 (the zone’s center; the record gives no point)

Winter Storm, Washington

When
March 28, 8:00 AM CST to 6:00 PM CST
Where
Washington forecast zone
Reported by
Emergency Manager
Coordinates
36.715, -95.904 (the zone’s center; the record gives no point)

Winter Storm, Nowata

When
March 28, 8:00 AM CST to 7:00 PM CST
Where
Nowata forecast zone
Reported by
Emergency Manager
Coordinates
36.799, -95.617 (the zone’s center; the record gives no point)

Winter Storm, Tulsa

When
March 28, 8:00 AM CST to 7:00 PM CST
Where
Tulsa forecast zone
Reported by
Emergency Manager
Coordinates
36.121, -95.941 (the zone’s center; the record gives no point)

Winter Storm, Rogers

When
March 28, 8:00 AM CST to 6:00 PM CST
Where
Rogers forecast zone
Reported by
Emergency Manager
Coordinates
36.372, -95.604 (the zone’s center; the record gives no point)

Winter Storm, Okfuskee

When
March 28, 8:00 AM CST to 4:00 PM CST
Where
Okfuskee forecast zone
Reported by
Emergency Manager
Coordinates
35.466, -96.323 (the zone’s center; the record gives no point)

Winter Storm, Okmulgee

When
March 28, 8:00 AM CST to 5:00 PM CST
Where
Okmulgee forecast zone
Reported by
Emergency Manager
Coordinates
35.647, -95.964 (the zone’s center; the record gives no point)

Winter Storm, Wagoner

When
March 28, 8:00 AM CST to 6:00 PM CST
Where
Wagoner forecast zone
Reported by
Emergency Manager
Coordinates
35.961, -95.521 (the zone’s center; the record gives no point)

Winter Storm, Craig

When
March 28, 9:00 AM CST to 7:00 PM CST
Where
Craig forecast zone
Reported by
Emergency Manager
Coordinates
36.762, -95.208 (the zone’s center; the record gives no point)

What these are

Winter Storm
A storm that brought snow, sleet or freezing rain at warning levels, usually over several hours or days.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Oklahoma in 2009Every state in 2009This day in weather historyWarnings in Oklahoma, March 2009

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 159951, 159953, 159957, 159952, 159954, 159956, 159958, 159959, 159960, 159961, 159955.